Montana, 2011

Flooding in Montana, May 18 to 19, 2011

May 18 to 19, 2011 · NWS GGW · 10 events in 10 counties and zones

Areas of heavy rain produced flooding on small streams in most of northeast Montana. The rainfall across the area during the month of May totaled 300 to 600 percent of normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Areas of heavy rain produced flooding on small streams in most of northeast Montana. The rainfall across the area during the month of May totaled 300 to 600 percent of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 18, 3:00 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, May 18, 3:00 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MDT WED MAY 18 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
RAIN ALONG THE THETA-E RIDGE IN EASTERN MONTANA HAS DIMINISHED
SOMEWHAT EARLY THIS MORNING...BUT FAIRLY NARROW BAND OF RAIN IS
EXPECTED TO REDEVELOP TODAY AS A SHORTWAVE SLIDES NORTH. THIS
RAIN WILL BE IN A SIMILAR PLACE AS YESTERDAY...AND WITH UP TO A
HALF INCH ACCUMULATION EXPECTED COULD SEE SOME STREAMS PUSHED OUT
OF THEIR BANKS.

SIGNIFICANT RAIN SHOULD END TONIGHT WITH THE WAVE LIFTING INTO
CANADA. THE BRIEF LULL SHOULD LAST THROUGH THURSDAY AS THE UPPER
LOW TIGHTENS OVER THE CENTRAL ROCKIES...WRAPPING THE MOISTURE INTO
WYOMING INSTEAD OF ALLOWING IT TO STREAM NORTH INTO MONTANA.

RAIN SHIELD ASSOCIATED WITH THIS SYSTEM WILL BEGIN TO SPREAD
INTO MONTANA THURSDAY NIGHT...AND SHOULD OVERSPREAD MOST OF
NORTHEAST MONTANA BY FRIDAY MORNING AS THE UPPER LOW DRIFTS
NORTHWARD. MORE WIDESPREAD AND POTENTIALLY SIGNIFICANT RAINFALL...AS
PRECIPITITABLE WATER APPROACHES ONE INCH...WILL CONTINUE THROUGH
FRIDAY.

WITH THE CLOUDS AND RAIN TEMPERATURES THROUGH THE PERIOD WILL
CONTINUE ON THE COOL SIDE FOR MID MAY. WINDS ARE ALSO EXPECTED TO
INCREASE FROM THE EAST THURSDAY...AND MORE SO ON FRIDAY...AS THE
LOW PRESSURE DEVELOPS TO THE SOUTH. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE BLOCKING RIDGE OVER THE MISSISSIPPI RIVER VALLEY WILL STILL BE
A PLAYER IN KEEPING THE LONG-WAVE TROUGH OVER THE WESTERN STATES
AT THE BEGINNING OF THE EXTENDED PERIOD FRIDAY NIGHT. THE CLOSED
LOW STORM SYSTEM LOCATED OVER THE NORTHERN HIGH PLAINS WILL
CONTINUE TO CHANNEL MOISTURE INTO NORTHEAST MONTANA THROUGH
SUNDAY. THE BLOCKING RIDGE FINALLY BEGINS TO BREAK DOWN AND MOVE
FARTHER EAST ALLOWING THE CLOSED LOW TO MOVE EAST OF NEMONT. THIS
WILL ALLOW A WEAK RIDGE TO MOVE INTO MONTANA SUNDAY NIGHT AND
MONDAY MORNING LOWERING THE CHANCE FOR PRECIPITATION.

MONDAY AND BEYOND...THE NEXT UPPER TROUGH BEGINS PUSHING INTO THE
PACNW SENDING A FRONT OUT OVER THE DIVIDE MONDAY. PACIFIC
MOISTURE PICKED UP BY THE BASE OF THE TROUGH WILL BE EJECTED NORTH
ACROSS THE BOUNDARY. A THERMAL RIDGE STRETCHED OUT AHEAD OF THE
FRONT WILL CAUSE ENOUGH INSTABILITY FOR THUNDERSTORMS BY AFTERNOON
AND INTO THE EVENING...MAINLY IN OUR SOUTHWESTERN ZONES. THE GFS
AND EC DIFFER IN THAT THE EC DRAWS THE BOUNDARY MORE TO THE
WEST...THUS IS DRY FOR US. THE GFS IS QUITE WET ALONG OUR WESTERN
ZONES...WHICH THEN SHIFTS EAST OVER NEMONT THROUGH WEDNESDAY. WITH
THE UNCERTAINTY...WILL HAVE TO STAY IN THE MIDDLE FOR NOW WITH AT
LEAST CLIMO. OVERALL LONG TERM TEMPERATURES DO NOT DEVIATE MUCH
FROM THE NORM...SO EXPECT MOSTLY SEASONAL HIGHS AND LOWS. SCT

&&

.AVIATION...
A LARGE SCALE UPPER LEVEL TROUGH PARKED OVER THE WESTERN STATES
WILL SEND A CONTINUOUS TRAIN OF RAIN INTO NORTHEAST MONTANA
TODAY. THIS WILL RESULT IN MVFR TO VFR CEILINGS WITH POSSIBLY BRIEF
IFR SPELLS FROM HEAVY RAIN SHOWERS. BY LATE AFTERNOON OR EARLY
EVENING THE RAIN WILL END AND THE CEILINGS WILL LIFT. EASTERLY
WIND OF LESS THAN 10 KTS THIS MORNING WILL INCREASE TO 15-20KTS
TODAY. WINDS DIMINISH TONIGHT WHICH COULD ALLOW SOME MIST OF FOG
TO FORM AFFECTING VISIBILITIES AND CEILINGS. SCT

&&

.HYDROLOGY...
WET WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A LARGE SCALE
UPPER LOW ROTATES THROUGH THE REGION. ANOTHER BAND OF RAIN IS
EXPECTED TO LIFT ACROSS NORTHEAST MONTANA TODAY. RAINFALL OF A
QUARTER TO HALF AN INCH IS POSSIBLE ALONG A LINE THROUGH GLASGOW
AND GLENDIVE. THE RAIN IS EXPECTED TO TAPER OFF TONIGHT.

THE ADDITIONAL RAIN TODAY MAY SEND ALREADY SWOLLEN STREAMS AND
CREEKS OUT OF THEIR BANKS AND A FLOOD WARNING IS IN EFFECT FOR
MUCH OF THE REGION.

SNOW MELT OUT OF THE LITTLE SNOWY MOUNTAINS IS ADDING TO HIGH
WATER LEVELS ON CREEKS IN PETROLEUM COUNTY AND A FLOOD ADVISORY IS
IN EFFECT FOR FLATWILLOW CREEK.

AS THE LOW PRESSURE STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
LATE IN THE WEEK...WIDESPREAD RAIN WILL RETURN TO THE REGION.
RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE ON FRIDAY AND
AGAIN ON SATURDAY. FLOODING POTENTIAL REMAINS HIGH WITH THIS
ADDITIONAL EXCESSIVE RAINFALL.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 18, 2:25 AM MST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
325 AM MDT WED MAY 18 2011

MTZ016>027-059>062-190930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
325 AM MDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WET WEATHER WILL CONTINUE THROUGH THE WEEKEND AS A LARGE SCALE
UPPER LOW ROTATES THROUGH THE REGION. ANOTHER BAND OF RAIN IS
EXPECTED TO LIFT ACROSS NORTHEAST MONTANA TODAY. RAINFALL OF A
QUARTER TO HALF AN INCH IS POSSIBLE ALONG A LINE THROUGH GLASGOW
AND GLENDIVE. THE RAIN IS EXPECTED TO TAPER OFF TONIGHT.

THE ADDITIONAL RAIN TODAY MAY SEND ALREADY SWOLLEN STREAMS AND
CREEKS OUT OF THEIR BANKS AND A FLOOD WARNING IS IN EFFECT FOR
MUCH OF THE REGION.

SNOW MELT OUT OF THE LITTLE SNOWY MOUNTAINS IS ADDING TO HIGH
WATER LEVELS ON CREEKS IN PETROLEUM COUNTY AND A FLOOD ADVISORY IS
IN EFFECT FOR FLATWILLOW CREEK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE LOW PRESSURE STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
LATE IN THE WEEK...WIDESPREAD RAIN WILL RETURN TO THE REGION.
RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE ON FRIDAY AND
AGAIN ON SATURDAY. FLOODING POTENTIAL REMAINS HIGH WITH THIS
ADDITIONAL EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Phillips

When
May 18, 5:18 AM MST to May 19, 11:00 AM MST
Where
Phillips County, 2.96 mi SW of Wagner to 9.02 mi NNW of Saco
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.335, -108.117

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Daniels

When
May 18, 5:21 AM MST to May 19, 11:00 AM MST
Where
Daniels County, 10.32 mi NNW of Four Buttes to 4.59 mi WNW of Whitetail
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.955, -105.697

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Valley

When
May 18, 5:21 AM MST to May 19, 11:00 AM MST
Where
Valley County, 2.32 mi WNW of Hinsdale to 8.94 mi SE of Glasgow
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.411, -107.128

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Roosevelt

When
May 18, 5:21 AM MST to 12:16 PM MST
Where
Roosevelt County, 7.32 mi SSW of Volt to 4.63 mi N of Poplar Raws
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.278, -105.763

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Garfield

When
May 18, 5:21 AM MST to May 19, 11:00 AM MST
Where
Garfield County, 4.76 mi NNW of Brusett to 13.67 mi SSE of Brusett
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.413, -107.290

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, McCone

When
May 18, 5:21 AM MST to May 19, 11:00 AM MST
Where
McCone County, 7.41 mi SSE of Weldon to 5.43 mi ENE of Cow Creek Dot
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.478, -105.779

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Prairie

When
May 18, 5:21 AM MST to 12:16 PM MST
Where
Prairie County, 1.58 mi E of Benz to 4.68 mi NNW of Kamm
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.672, -105.447

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Richland

When
May 18, 5:21 AM MST to 12:16 PM MST
Where
Richland County, 1.43 mi WSW of Fairview to 3.53 mi W of Sioux Pass Dot
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.843, -104.079

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Dawson

When
May 18, 5:21 AM MST to 12:16 PM MST
Where
Dawson County, 12.66 mi S of Lindsay to 8.69 mi E of Hoyt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.037, -105.145

Small streams rose out their banks due to heavy rains and above normal wet spring.

Flood, Wibaux

When
May 18, 5:21 AM MST to 12:16 PM MST
Where
Wibaux County, 1.5 mi N of Beaver Hill Dot to 3.48 mi W of St Phillip
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.022, -104.246

Small streams rose out their banks due to heavy rains and above normal wet spring.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321340, 321339, 321341, 321342, 321343, 321344, 321345, 321346, 321347, 321348.